Alert archive / Colorado / Winter Storm Warnings in 2019
Winter Storm Warning 1, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm warning at Feb 2, 2019, 4:02 AM MST for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Feb 3, 2019, 12:00 AM MST. It was in force for 17 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 2, 2019, 4:02 AM MST (11:02 UTC)
- In effect from
- Feb 3, 2019, 12:00 AM MST
- Expired
- Feb 3, 2019, 5:22 PM MST
- In force
- 17 hr
- Issued by
- NWS Pueblo, CO
Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO
The radar
The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 3, 3:23 PM MST | SNOW 10 | Wolf Creek Pass, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2390 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181 WWUS45 KPUB 021102 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 402 AM MST Sat Feb 2 2019 COZ068-021915- /O.UPG.KPUB.WS.A.0002.190203T0700Z-190204T0100Z/ /O.NEW.KPUB.WS.W.0001.190203T0700Z-190204T0100Z/ Eastern San Juan Mountains Above 10000 Feet- 402 AM MST Sat Feb 2 2019 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST SUNDAY... * WHAT...Heavy wind driven snow expected. Total snow accumulations of 6 to 12 inches expected. Winds gusting as high as 50 mph. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...From midnight tonight to 6 PM MST Sunday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Hodanish
6 follow-up statements
712 WWUS45 KPUB 021707 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1007 AM MST Sat Feb 2 2019 COZ068-030115- /O.CON.KPUB.WS.W.0001.190203T0700Z-190204T0100Z/ Eastern San Juan Mountains Above 10000 Feet- 1007 AM MST Sat Feb 2 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 12 inches expected with locally higher amounts on southwest facing slopes. Winds gusting as high as 50 mph causing blowing and drifting snow. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...From midnight tonight to 6 PM MST Sunday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
815 WWUS45 KPUB 022154 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 254 PM MST Sat Feb 2 2019 COZ068-030600- /O.CON.KPUB.WS.W.0001.190203T0700Z-190204T0100Z/ Eastern San Juan Mountains Above 10000 Feet- 254 PM MST Sat Feb 2 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 13 inches expected with locally higher amounts possible on southwest facing slopes. Winds gusting as high as 55 mph. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...From midnight tonight to 6 PM MST Sunday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility, particularly over Wolf Creek Pass. The heaviest snow will impact the area during the morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
253 WWUS45 KPUB 030404 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 904 PM MST Sat Feb 2 2019 COZ068-031300- /O.CON.KPUB.WS.W.0001.190203T0700Z-190204T0100Z/ Eastern San Juan Mountains Above 10000 Feet- 904 PM MST Sat Feb 2 2019 ...A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 13 inches expected with locally higher snow amounts possible on southwest facing slopes. Winds gusting as high as 55 mph. * WHERE...Eastern San Juan Mountains Above 10000 feet. * WHEN...From midnight tonight to 6 PM MST Sunday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility, particularly over Wolf Creek Pass. The heaviest snow will impact the area during the morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
946 WWUS45 KPUB 031056 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 356 AM MST Sun Feb 3 2019 COZ068-031900- /O.CON.KPUB.WS.W.0001.000000T0000Z-190204T0100Z/ Eastern San Juan Mountains Above 10000 Feet- 356 AM MST Sun Feb 3 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 12 inches expected with locally higher snow amounts possible on southwest facing slopes. Winds gusting as high as 55 mph. * WHERE...Eastern San Juan Mountains Above 10000 feet. * WHEN...through 6 PM MST this evening. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility, particularly over Wolf Creek Pass. The heaviest snow will impact the area through early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
236 WWUS45 KPUB 031847 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1147 AM MST Sun Feb 3 2019 COZ068-040100- /O.CON.KPUB.WS.W.0001.000000T0000Z-190204T0100Z/ Eastern San Juan Mountains Above 10000 Feet- 1147 AM MST Sun Feb 3 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Snow, heavy at times, continuing through the early afternoon before diminishing into the early evening. Total snow accumulations of 6 to 12 inches expected, with locally higher snow amounts possible on southwest facing slopes. Winds gusting as high as 55 mph. * WHERE...Eastern San Juan Mountains Above 10000 feet. * WHEN...Through 6 PM MST this evening. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow will significantly reduce visibility, particularly over Wolf Creek Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
749 WWUS45 KPUB 040022 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 522 PM MST Sun Feb 3 2019 COZ068-040130- /O.CAN.KPUB.WS.W.0001.000000T0000Z-190204T0100Z/ Eastern San Juan Mountains Above 10000 Feet- 522 PM MST Sun Feb 3 2019 ...WINTER STORM WARNING IS CANCELLED... Winds and accumulating snow have decreased across the eastern San Juan mountains, therefore, the Winter Storm Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm warning went out at Feb 1, 10:01 PM MST, 6 hours 1 minute earlier.
Area forecast discussion, Feb 1, 10:01 PM MST, 6 hours 1 minute before
Area Forecast Discussion National Weather Service Pueblo CO 1001 PM MST Fri Feb 1 2019 .SHORT TERM...(This evening through Saturday) Issued at 249 PM MST Fri Feb 1 2019 Current water vapor imagery and upper air analysis is indicating generally weak flow aloft across the state, with upper level ridging in place across the Great Basin and Rockies. Water vapor imagery is also indicating a weak circulation translating across Central New Mexico, with GOES IR imagery indicating some associated high clouds across Northern New Mexico nearing the Southern Tier of Colorado at this time. Warm air under the ridge has helped to boost temperatures into mid 50s to lower 60s across the Southeast Plains, with temperatures mainly 30s and 40s across the higher terrain, save for mid 20s to lower 30s in the San Luis Valley as of 2 pm. Tonight and Saturday...Latest models are a tad slower with the next system, moving onshore across the Central California Coast at this time, leading to dry weather expected across all of South Central and Southeast Colorado through the day Saturday. Southwest flow aloft will slowly increase from west to east tonight and tomorrow, with mid and high level clouds spreading across the region later Saturday morning and afternoon. Flow aloft will lead to lee troughing developing across the I-25 Corridor tonight, with developing westerly winds keeping temperatures up across higher terrain along and west of the I-25 Corridor, mainly after midnight. Otherwise, with expected light winds and dry air in place, should see good radiational cooling once again, with overnight lows mainly in the teens and 20s areawide, coldest in the normal cool pockets of the lower Arkansas River Valley. Temperatures across the San Luis Valley to remain tricky, as some areas, especially along the valley edges, have warmed into the lower 30s leading to some moistening of the boundary layer due to snow melt. How much increased moisture remains in question, and combined with expected strong radiational cooling and the potential for fog development, leads to a complex forecast of overnight lows. With that said, I still undercut guidance and went with lows in the -10F to -15F range across the center of the Valley, warmer on the valley edges into the early morning hours, when there could be some areas of fog developing across portions of the valley. If the fog does develop, it should dissipate after sunrise. With the increasing southwest flow aloft tomorrow, should see breezy westerly winds of 15-25 mph over and near the higher terrain tomorrow afternoon, especially in the normal westerly gap flows of the mid Arkansas River Valley and the Southern I-25 Corridor. This will lead to another day of above seasonal temperatures, with highs in the mid 50s to mid 60s across the lower elevations, 30s to lower 50s across the higher terrain, and mainly in the mid 20s to lower 30s across the San Luis Valley. .LONG TERM...(Saturday night through Friday) Issued at 249 PM MST Fri Feb 1 2019 ...Strong winds all areas with snow and blowing snow for the Continental Divide Sunday... Progressive shortwave trough will approach the area Saturday night sending snow into the Continental Divide. The heaviest will impact the eastern San Juan mountains after midnight through Sunday morning when best lift and orographics will be in place. Getting solid advisory, perhaps even low end warning criteria snowfall (6-12") for the eastern San Juans, but when combined with strong winds gusting over 45 mph...could see higher impacts to travel given the blowing snow. Per collaboration with neighbors will be putting up winter storm watches for the eastern San Juans. Farther north, the La Garitas and the Sawatch range won't see as favorable orographics from this event...but may still end up warranting an winter weather advisory given the blowing snow potential. Will let later shifts address this need as details become more clear. For the remainder of southern CO...the main story will be wind. Cross-sections and high res models suggest the potential for high wind criteria to be met late Saturday night through Sunday...with the potential for a brief mountain wave in the early part of this period, transitioning to brute force mixing type event in the afternoon as the upper jet spreads and soundings show more forward shear. For now...appears strongest gusts will be tied to the higher peaks, and adjacent eastern slopes of the Sangre De Cristo mountains and Wet mountains as well as Huerfano county. These areas will have the best cross barrier component to the flow and cross-sections show the best dipping of the potential temperature surfaces across southern areas. Farther north...cross-sections do not look as favorable though still can't rule out spotty gusts to near 60 mph with the mixing in the afternoon. Will limit the high wind watch to southern areas for now and let later shifts make modifications as necessary. System exits eastern CO Sunday night with snow decreasing across the Continental Divide. Continued southwest flow with residual moisture and periodic disturbances will keep isolated to scattered snow showers across the Continental Divide through Tuesday. Lower elevations will remain breezy and mild except for the far southeast plains where a backdoor cold front will push westward into the area on Tuesday. Stuck close to model blends due to uncertainty but may not have gone cold enough across eastern areas. Model uncertainty increases by mid to late week as another system drops through the western U.S. The GFS continues to alternate between cutting this system off and moving it across southern CO/northern NM...or weakening it significantly with a sheared out upper trof moving across the region Thursday night/Friday. ECMWF keeps this system much more consolidated and progressive but on a more northern track across CO Wednesday night into Thursday. Either solution suggests another round of snow for the mountains Wednesday night with a cold front eventually making a push through eastern CO eventually...either Wednesday night or Thursday. However...how much precipitation occurs over the eastern half of the forecast area is still very much up in the air. For now, precipitation chances don't look too great over the plains...and have leaned the forecast towards the ECMWF. But it could get significantly colder by late week once the front drives southward behind the system. For now, didn't stray too far from model blends. -KT && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 953 PM MST Fri Feb 1 2019 KALS: Fog is once again expected to develop over the San Luis Valley during the overnight hours. LIFR and IFR are likely if fog develops. VFR conditions are expected outside the fog development period. KCOS and KPUB: VFR conditions are expected throughout the forecast period. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late Saturday night through Sunday afternoon for COZ068. High Wind Watch from late Saturday night through Sunday afternoon for COZ072>075-079-080-087. && SHORT TERM...MW LONG TERM...KT AVIATION...SKELLY
Hazardous weather outlook, Feb 1, 3:58 PM MST, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 358 PM MST Fri Feb 1 2019 COZ058>089-093>099-022300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 358 PM MST Fri Feb 1 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A storm system is forecast to move across the area on Sunday bringing snow to the Continental Divide and strong winds to the lee slopes west of Interstate 25. Winds gusting to around 60 mph are possible across the lower elevations, especially from Colorado City, south to near Trinidad. Wind gusts of 75 mph or greater will be possible across the Sangre De Cristo mountains and Wet mountains, with wind gusts up to 65 mph possible across the remainder of the mountains. Snow accumulations along the Continental Divide will be in the 3 to 6 inch range with 6 to 13 inches possible over the San Juans. Considerable blowing and drifting snow will be possible across the mountains along the Continental Divide. Periods of light to moderate snow will remain possible Monday into Wednesday along the Continental Divide. Minor accumulations are expected. Another storm system will likely move across the region on Thursday, but at this time there is much uncertainty in regards to where snow will fall and how much. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 23/31
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 2:50 PM MST | Red Flag Warning | PUB | El Paso, Huerfano, Las Animas, Pueblo | 26 hr |
| Feb 2, 2:55 PM MST | High Wind Warning | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more | 26 hr |
Nearby
Winter Storm Warnings in Colorado, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.